Kentucky, 2018

Damaging Winds in Kentucky, July 4, 2018

July 4, 2018 · NWS JKL · 4 events in 3 counties and zones

A cluster of strong to severe thunderstorms moved west/southwest from West Virginia into portions of northeast and east Kentucky this evening. Due to the high amount of moisture and subsequent instability in place, the downdraft portion of one of these storms produced winds of up to 85 mph as it collapsed over Paintsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong to severe thunderstorms moved west/southwest from West Virginia into portions of northeast and east Kentucky this evening. Due to the high amount of moisture and subsequent instability in place, the downdraft portion of one of these storms produced winds of up to 85 mph as it collapsed over Paintsville. This resulted in substantial damage in Paintsville, including half of a roof being removed from an office building along with the steeple of a church being blown off. A couple of residential buildings were also damaged from falling trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 2:40 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
340 PM EDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 340 PM EDT WED JUL 4 2018

Appears to be some type of lingering boundary, or boundaries
across the area. Have been watching weak radar echos gradually
grow strong enough to break the cap in places where these possible
boundaries exist. Have also been watching convection over in WV
creeping this way. Decided to introduce some isold shower and
thunderstorm activity to the late afternoon forecast, and into the
early evening over the extreme east. This is in line with some
recent runs of the HRRR.

Afternoon temperatures have climbed solidly into the 90s across
most of the area. Heat indices have also climbed to around 105 in
the west, slightly lower in the east. Will allow the current heat
advisory to run its course.

Otherwise heights will fall across the region over the next 24 to
48 hours as a trough rides over the top of mid/upper level
ridging that has been in place across the eastern CONUS. This
ridge will retrograde to the western CONUS through the period.
The trough will also allow for an increase in PoPs through the
period. Best chance for rain will be Thursday night as a surface
cold front drops to the Ohio River. Temperatures will respond in
kind as well with highs only reaching the lower 90s Thursday.
Overnight lows will be muggy, especially in areas with moisture
left over from any afternoon rainfall.

.LONG TERM...(Friday through Wednesday)
Issued at 340 PM EDT WED JUL 4 2018

A cold front will sink southward on Friday with one last chance
for showers and storms during the day Friday. Activity looks to be
progressive enough to avoid any hydro concerns and shear is weak
and instability will be fairly limited, so severe threat will not
exist either. A welcome shot of cooler and less humid air will
surge south Friday into Friday night behind the cold front with
rain chances coming to an end from north to south. A strong area
of high pressure will build south over the weekend helping to keep
the weather dry. A few models try to bring in a widely isolated
shower into the Cumberland plateau on Saturday, but moisture
should be rather limited, so will keep the forecast dry.

The remainder of the forecast looks very quiet as high pressure
holds its ground through the middle of next week. Temperatures
will come up a bit, but more to seasonable values for mid July
with highs in the mid 80s and lows in the 60s. This will make for
a nice stretch of mid summer weather for eastern Kentucky.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 148 PM EDT WED JUL 4 2018

Generally VFR flight conditions through the forecast period.
However, did include some MVFR fog at SYM for a few hours through
the predawn time frame per model guidance. Since the forecast
relies a bit on persistence this seemed to be a reasonable
adjustment. Light winds expected through the period. Just beyond
the forecast window, may see an increase in shower and
thunderstorm activity across the area as we get closer to late
afternoon and evening Thursday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...RAY
LONG TERM...KAS
AVIATION...RAY
Hazardous weather outlook, Jul 4, 2:43 PM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
343 PM EDT Wed Jul 4 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
343 PM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Heat indices will remain around 105 degrees for many locations
through early this evening. Those venturing out for holiday
festivities should plan to drink plenty of water, take frequent
breaks from the heat, and avoid strenuous activities.

There is a chance for isolated thunderstorms generally north and
east of the Hal Rogers Parkway late this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices will top out around 100 degrees on Thursday.

Thunderstorms are possible at times from Thursday afternoon
through early Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RAY/KAS

The radar

The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 4, 6:10 PM EST to 6:11 PM EST
Where
Johnson County, 0.55 mi SW of Paintsville to 0.45 mi WSW of Paintsville
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
37.814, -82.806

An NWS Storm Survey confirmed microburst winds of between 75-85 mph removed half of a roof off of an office building and a steeple off of a church building in Paintsville. Several trees were also blown down, including one onto a residential building. A portion of Kentucky Highway 321/40 was shut down for a period of time due to downed and damaged trees.

Thunderstorm Wind, Johnson

When
July 4, 6:10 PM EST to 6:11 PM EST
Where
Johnson County, 0.76 mi SW of Thelma to 0.6 mi SW of Thelma
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.813, -82.780

An NWS Storm Survey confirmed microburst winds of between 75-85 mph felled several trees east of Paintsville, including one which fell on a residential building.

Thunderstorm Wind, Magoffin

When
July 4, 7:44 PM EST
Where
Magoffin County, 0.38 mi S of Seitz
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.695, -83.170

An NWS Employee observed several trees downed along Kentucky Highway 378 in and around Seitz.

Thunderstorm Wind, Breathitt

When
July 4, 7:46 PM EST
Where
Breathitt County, 0.59 mi NNE of (Jkl)carroll Arpt Ja
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.588, -83.316

NWS Employees observed a large tree blown down on Kentucky Highway 2436 near the Jackson NWS office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756109, 756112, 756114, 756116.